Metronidazole caution in Cockayne syndrome

A warning has been added to the prescribing information for systemic metronidazole products requiring patients with Cockayne syndrome to have their liver function tested before, during and after treatment with systemic metronidazole. Monitoring should continue until liver function is within the normal ranges or until the baseline values are reached.

This change to the prescribing information follows reports of severe hepatotoxicity and acute hepatic failure in patients with Cockayne syndrome receiving systemic metronidazole. In some cases these complications occurred very rapidly after treatment initiation and had a fatal outcome.

According to the revised prescribing information, metronidazole should only be used in patients with Cockayne syndrome after careful risk-benefit assessment and only if no alternative treatment is available. Caregivers should be advised to report immediately any symptoms of potential liver injury. Treatment should be discontinued if such symptoms occur or if liver function tests become markedly elevated during treatment.

Cockayne syndrome is a rare and fatal autosomal recessive neurodegenerative disorder characterised by microcephaly, growth failure, delayed development and premature ageing.

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

MIMS app

Access the full drug database and quick-reference tables on the go

Find out more